<
themighty logo

My Worst Nightmare for My New Bipolar Medication Started Coming True

Recently, I wrote an article titled “This Serious Side Effect Makes Me Scared About My New Psychiatric Medication.” It was about a medication that had a very low chance of causing me to develop Stevens-Johnson syndrome, a skin disease that is very serious and can be fatal in some cases. The chances were incredibly low. However, they increased as I was on another medication with the same possibility of developing the disease. The two mixed together didn’t make a great combination, but I took them because my doctor told me it would help. And honestly, they did help stabilize my mood and did make me feel better.

The first sign of Stevens-Johnson syndrome is the development of flu-like symptoms. I didn’t develop the normal flu symptoms, at least not at first. But one day, I did wake up feeling sick. I had a cup of coffee, as usual, and immediately became nauseous. I went to the bathroom, where I regurgitated what I thought was all the coffee I had drank. At that point, I figured I would go to the store close to my apartment to pick up a thermometer and some headache medicine (I also had a headache for several days.) However, there was something else that I didn’t even consciously think about before I left.

For the past couple of days, I noticed that I wasn’t able to walk correctly around my apartment. I would stumble around and have to lean against the wall for support. For some reason, this didn’t register in my head as a problem, even when I took an umbrella with me to the store so I wouldn’t fall.

As I was walking up to the store, I felt an immediate wave of nausea hit me, and knew walking into the store was not a good idea. I sat on the curb outside and took a bunch of deep breaths to try to control it. But it wasn’t going to happen. I ran over to the closest garbage can and vomited several times. With the current coronavirus (COVID-19) pandemic, I was expecting bystanders to not even get close to me. But, in fact, several people did. Someone brought me a cup of water, and someone offered to walk me to the nearest immediate care facility. I told them I would be fine and just needed to get home. That’s not what happened.

After another round of stumbling to the garbage can, the woman who offered to walk me over to the care facility came back and said she had walked to the fire station across the street, and that some medics were on the way. Four medics showed up, and recommended I just go to the immediate care facility, since going to the hospital probably wasn’t a good idea. As they were saying that, I had to stand up, rather unstably, and run to the trash can. I sat back down, looked at all of them, clearly very sick, and they said the words I didn’t want to hear: “we’re calling you an ambulance.”

After that trip, I was brought to a close hospital, where they gave me a round of medications, an IV and other things to help me calm down. After stabilizing me, the nurses told m I was free to leave, but that they highly recommended I be transferred to another, larger hospital for observation overnight. Throughout this whole process, I was scared my worst nightmare was coming true: I was developing Stevens-Johnson syndrome. Once I was transported, I saw many, many doctors to treat me. They told me that I was not developing the disease, which greatly relieved me. However, they said I wasn’t out of the woods.

Throughout the whole process, I had to be moved around on gurneys because I simply was unable to walk without a great deal of help. I saw a neurologist, who said I had developed ataxia, which leads to difficulty with walking and standing, among other things. He said I needed to immediately stop taking the medication and let it get it out of my system.

I spent the night there, reassured I was not developing a very serious, potentially fatal illness. However, my nightmare of serious side effects came true that night. Not being able to walk is scary. Deficits in a neurological exam are scary. It was all very scary.

But, after one night in the hospital, I had another round of bloodwork and neurological tests done, including a CT scan, and the doctors were confident I was OK to be discharged. So after they said that, I left. My mother came to visit me to ensure I was safe while the medication left my system completely.

This experience was a very serious example of what I have said since I started taking psychiatric medications: it is a complicated situation, and it isn’t always easy. Whether it is mild side effects like drowsiness or more serious ones that require hospitalization, it isn’t fun to experience them. However, there are incredible benefits to these medications as well. If a doctor is prescribing a medication to you, if they are a competent health care provider, they have determined that the benefits outweigh the potential costs. Doctors aren’t perfect, and they can’t see the future. So when a doctor recommends any kind of medication, not even just psychiatric, I encourage you to ask as many questions as you can. If you have to go to a hospital, have someone else there. They will have a different perspective and may ask questions you didn’t think of.

We are all responsible for ensuring our bodies are functioning the best way they can. And sometimes, that requires medical intervention. Don’t be afraid to reach out for help. Even though stigma exists with psychiatric medications and mental illness, know that you are doing your best to take care of yourself. Look out for side effects with new medications, inform your doctor of how you feel, good and bad, and be involved in your health care. You are the reason for health care, and you deserve to know what your care includes. Finding the right medications can be difficult, and sometimes (but rarely) can be dangerous. Be strong, know that you can achieve what you are looking for, and be vigilant. I know you can get to where you want. I believe in you. Keep going.

Photo by Thái An on Unsplash